Connecticut, 2010

Tornado and Damaging Winds in Connecticut, June 24, 2010

June 24, 2010 · NWS OKX · 22 events in 2 counties and zones

A cold front and strong upper level trough moved across the Tri-State, triggering severe thunderstorms across Southwest Connecticut during the afternoon. This included both supercells and squall lines, producing an EF-1 Tornado in Bridgeport, and severe winds and hail across the remainder of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
30
Property damage
$6.8 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front and strong upper level trough moved across the Tri-State, triggering severe thunderstorms across Southwest Connecticut during the afternoon. This included both supercells and squall lines, producing an EF-1 Tornado in Bridgeport, and severe winds and hail across the remainder of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 24, 12:36 PM EST, 34 minutes earlier.

Area forecast discussion, Jun 24, 12:36 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
136 PM EDT THU JUN 24 2010

.SYNOPSIS...
A COLD FRONT WILL PASS ACROSS THE AREA THIS AFTERNOON. HIGH PRESSURE
BUILDS IN BEHIND THE FRONT TONIGHT INTO THE WEEKEND. A SERIES OF
FRONTAL BOUNDARIES WILL THEN IMPACT THE AREA LATER SATURDAY INTO THE
BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT AS OF 16Z WAS THROUGH CENTRAL OH...WITH A SURFACE
TROUGH EXTENDING FROM CENTRAL NY STATE INTO NJ AND SERN PA. A
SECOND COLD FRONT WAS DRAPED ACROSS SRN PORTIONS OF QUEBEC INTO
LAKE ONTARIO. TSTMS BEGINNING TO FIRE AHEAD OF THE FRONT IN
SCENTRAL PA. TSTM COMPLEX OVER NERN PA WILL LIKELY INTENSIFY AS IT
REACHES THE MORE UNSTABLE AIRMASS ACROSS ORANGE COUNTY THIS
AFTERNOON. THE COMPLEX IS MOVING EWD AT ABOUT 45KT...SO WILL REACH
WRN PORTIONS OF THE COUNTY AROUND 17Z. ISOLATED DEVELPMENT IS
POSSIBLE AHEAD OF THIS FEATURE. ELSWHERE...THE CAP IS
WEAKENING...SO ISOLATED DEVELOPMENT IS POSSIBLE EARLY THIS
AFTERNOON BEFORE THE MAIN UPPER LEVEL FORCING ARRIVES AFTER 18Z.

ONE MORE HOT DAY EXPECTED AS TEMPS ALOFT WARM SLIGHTLY FROM WHAT WAS
OBSERVED YESTERDAY. WITH EXPECTED STEEP DRY ADIABATIC LAPSE RATES
AND PLENTY OF MIXING...SURFACE TEMPS SHOULD RISE TO NEAR 90...OR
IN THE 90S MOST PLACES AS H8 TEMPS HOVER AROUND 20C. CLOUDS WILL
BE THE ONLY INHIBITING FACTOR WITH REGARD TO MAXIMUM TEMPERATURES
TODAY AS WINDS REMAIN WEST...THEN NORTHWEST. FEEL NAM BASED MOS
TEMPS A TAD TOO HIGH AND WILL FOLLOW A MAV/MET BLEND...WHICH COMES
CLOSE TO EARLIER DATABASE. DISCARDED GFS LAMP MOS AS I FEEL IT IS
TOO LOW...SURPRISINGLY LOW IN FACT AS OF 6Z.

WITH WESTERLY FLOW THROUGH A DEEP LAYER AND PLENTY OF
MIXING...EXPECT DEW POINTS TO DROP SOMEWHAT THROUGH THE DAY TODAY.
IF THIS DOES INDEED OCCUR...HEAT INDICES WILL REMAIN IN THE 90S. A
HEAT ADVISORY IS ISSUED FOR 100 DEGREE HEAT INDICES FOR 2 HOURS OR
MORE. CONFIDENCE THAT THIS WILL OCCUR AS NOT QUITE THERE FOR NYC
METRO...BUT NEVERTHELESS IT WILL BE QUITE HOT TODAY.

AS FOR CONVECTION...FORECAST AREA REMAINS IN SLIGHT RISK TODAY FOR
SEVERE THUNDERSTORMS. DEEPEST MOISTURE AND STRONGEST LIFT ASSOCIATED
WITH MID AND UPPER LEVEL TROUGH REMAINS TO THE NORTH OF THE CWA.
HOWEVER...SHEAR PROFILES...STRONG MID LEVEL WIND AND MODERATE
INSTABILITY WITH CAPES 1000 TO 2000 J/KG WILL SUPPORT POSSIBLE
STRONG TO SEVERE CELLS TODAY. FAVORABLE H2 JET POSITION PROGGED
LATE IN THE DAY AS WELL. AMOUNT OF DRY AIR THROUGH THE COLUMN AND
AMOUNT OF LIFT THE MAIN ISSUE TODAY...BUT ANY STORM THAT DOES MOVE
INTO THE CWA HAS THE CHANCE TO PRODUCE STRONG AND DAMAGING WINDS.
AGAIN...PROFILES DO SUPPORT SUPERCELLS TODAY...MAINLY DURING THE
MID AFTERNOON HOURS.

DUE TO STRONG SOUTHWESTERLY FLOW AND ROUGH SURF...THERE IS A
MODERATE RISK OF RIP CURRENTS FOR ATLANTIC FACING BEACHES TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
FRONTAL TIMING REMAINS SIMILAR...AND ANY LINGERING CONVECTION
QUICKLY GIVES WAY TO DRY WEATHER AND LOW POPS AFTER 00Z FRIDAY.
SKIES WILL CLEAR...AND HUMIDITY LEVELS WILL DROP.

DRIER WEATHER EXPECTED FRIDAY AS HIGH PRESSURE BUILDS. THERMAL
TROUGH DEVELOPS FRIDAY AS SFC TEMPS WARM...BUT NO CONVECTION IS
EXPECTED WITH HIGH PRESSURE FIRMLY IN CONTROL. TEMPERATURES WILL
RETURN CLOSER TO NORMAL LEVELS. ONCE AGAIN FOLLOWED A MAV/MET BLEND
FRIDAY. THIS TIME...MAV OUTPUT APPEARS TOO HIGH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
SHORTWAVE APPROACHES LATE SAT AFTERNOON IN NORTHWEST TO SOUTHEAST
STEERING FLOW. MODELS DO INDICATE POTENTIAL CONVECTION LATER IN THE
DAY SATURDAY.

SFC LOW PRESSURE CROSSES THE AREA SATURDAY NIGHT ALONG WARM FRONTAL
BOUNDARY...AND UNSETTLED WEATHER REMAINS INTO SUNDAY AS
THIS FRONTAL BOUNDARY APPEARS TO SET UP IN THE VICINITY OF
THE TRI-STATE AREA. FLOW BRIEFLY BECOMES ZONAL AT THE MID LEVELS
WHICH ALLOWS FOR ANOTHER...STRONGER AREA OF LOW PRESSURE TO
QUICKLY APPROACH THE NORTHEAST SUNDAY NIGHT INTO EARLY MONDAY.
WHILE GLOBAL MODELS/ENSEMBLES DIFFER SLIGHTLY ON STRENGTH AND
PLACEMENT OF LOW...IT DOES APPEAR THAT AREA REMAINS UNSETTLED AS
THESE MODELS DO AGREE WITH SUB 1000 MB LOW AND FRONT REMAINING IN
OUR VICINITY. COLD FRONTAL PASSAGE OCCURS MONDAY AFTERNOON INTO
MONDAY EVENING. UNSETTLED WEATHER WILL CONTINUE INTO TUESDAY AS
MID-LEVEL FLOW SHARPENS TO YIELD A RATHER DEEP 500 MB TROUGH/LOW.
SOME PVA AND POSSIBLE WEAK SURFACE LOW PRESSURE REFLECTION OVER
THE REGION WILL KEEP CHANCE SHOWER ACTIVITY IN THE FORECAST. WITH
THE MID- LEVEL TROUGH REMAINING OVER THE REGION ON WEDNESDAY...WE
WILL LIKELY SEE COOLER CONDITIONS THAN WE HAVE SEEN RECENTLY.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH MONDAY PRIOR TO
FRONTAL PASSAGE...AS 500 MB HEIGHTS AND 850 MB TEMPERATURES STAY
ELEVATED. WITH CLOUDS...POTENTIAL PRECIPITATION...AND ENTRANCE OF
MID-LEVEL TROUGH ON TUESDAY...TEMPERATURES WILL RETURN TO NORMAL
LEVELS. ON WEDNESDAY...PRESENCE OF MID-LEVEL TROUGH AND FALLING 500
MB HEIGHTS WILL RESULT IN BELOW NORMAL TEMPERATURES FOR THE AREA.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
VFR THROUGH MUCH OF THE PERIOD.

A COLD FRONT MOVING ACROSS PA WILL PUSH ACROSS THE NYC TERMINALS
THIS AFTERNOON/EVENING BRINGING SHOWERS AND THUNDERSTORMS. THE
BEST CHANCE OF THUNDERSTORMS WILL BE THROUGH 23Z...AND AROUND 00Z
FURTHER EAST. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SUB
VFR CONDITIONS AND WINDS GUSTS UP TO 45 KT.

WINDS WILL BE FROM THE WEST AND GUST INTO THE LOWER AND MIDDLE
20S. ONCE THE FRONT CLEARS THE AREA...WINDS WILL SHIFT TOWARDS THE
NORTHWEST. BY MIDNIGHT THE GUSTS WILL COME TO AN END AND THE WIND
SPEEDS WILL DIMINISH. SKIES WILL ALSO BECOME CLEAR.

NY METRO ENHANCED AVIATION WEATHER SUPPORT...

KEWR FCSTR COMMENTS: AMENDMENT MAY BE NEEDED FOR THUNDERSTORMS.

KEWR HOURLY WIND FORECAST
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
     24/18Z 27016G24KT
     24/19Z 27017G25KT
     24/20Z 28018G26KT
     24/21Z 29018G26KT
     24/22Z 29018G26KT
     24/23Z 30017G25KT
     25/00Z 30016G24KT

KJFK FCSTR COMMENTS: AMENDMENT MAY BE NEEDED FOR THUNDERSTORMS.

KJFK HOURLY WIND FORECAST IN SUPPORT OF RUNWAY 31L/13R CLOSURE
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
     24/18Z 27014G24KT
     24/19Z 27014G25KT
     24/20Z 28015G25KT
     24/21Z 28015G25KT
     24/22Z 28015G25KT
     24/23Z 30014G24KT
     25/00Z 31013G23KT

KLGA FCSTR COMMENTS: AMENDMENT MAY BE NEEDED FOR THUNDERSTORMS.

KTEB FCSTR COMMENTS: AMENDMENT MAY BE NEEDED FOR THUNDERSTORMS.

KHPN FCSTR COMMENTS: AMENDMENT MAY BE NEEDED FOR THUNDERSTORMS.

KISP FCSTR COMMENTS: AMENDMENT MAY BE NEEDED FOR THUNDERSTORMS.

OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
FRI...VFR
SAT-MON...MAINLY VFR...BUT SUB VFR POSSIBLE AT TIMES FROM LATE
SATURDAY AFTERNOON THROUGH MONDAY.

&&

.MARINE...
WINDS WILL INCREASE AHEAD OF THE NEXT COLD FRONT APPROACHING THE
COASTAL WATERS. WIND GUSTS PROBABLY HIGHER CLOSER TO SEA LAND
INTERFACE WHERE BETTER MIXING WILL BE OCCURRING. SCA WILL REMAIN IN
EFFECT FOR THE WATERS FOR THE AFTERNOON INTO EARLY EVENING BEFORE
WINDS TURN MORE NORTHWESTERLY AND DIMINISH BY LATER TONIGHT. LOCALLY
LOWER VSBYS AND HIGHER WINDS AND SEAS POSSIBLE WITH SHOWER AND
THUNDERSTORM ACTIVITY BEFORE AND DURING COLD FRONTAL PASSAGE.

WAVEWATCH GUIDANCE WITHIN 1 FT OF BUOYS IN OUR COASTAL ZONES AS OF
00Z. THIS WAS FOLLOWED THROUGH FRIDAY. EXPECT SEAS AND WINDS TO
REMAIN BELOW SCA LATER THURSDAY NIGHT THROUGH SATURDAY. NEXT LOW
PRESSURE SYSTEM APPROACHES LATE SATURDAY NIGHT AND MOVES NORTHEAST
OF THE WATERS ON SUNDAY WITH A STATIONARY FRONTAL BOUNDARY LINGERING
NEARBY. MODEL UNCERTAINTY EXISTS HERE WITH POSITION AND STRENGTH OF
THIS LOW. LOWERED WINDS TO ACCOUNT FOR A TRACK CLOSER TO THE COASTAL
WATERS AND LESS OF A PRESSURE GRADIENT. LIKEWISE...WAVEWATCH
GUIDANCE LOWERED SATURDAY NIGHT THROUGH MONDAY FOR OUTER OCEAN
AREAS WHERE IT SEEMED TO INCREASE TOO MUCH. SCA POSSIBLE FOR
HIGHER SEAS ON OUTER EASTERN OCEAN ZONES FOR EARLY SUNDAY AND
MONDAY BEFORE ANOTHER COLD FRONT MOVES THROUGH.

&&

.HYDROLOGY...
SCATTERED TSTMS EXPECTED TODAY. WIDESPREAD BASIN AVERAGES REMAIN
UNDER A QUARTER TO HALF AN INCH DUE TO THE SCATTERED NATURE OF THE
RAIN TODAY. HOWEVER...LOCALLY HEAVY RAIN AND URBAN/POOR DRAINAGE FLOODING
REMAINS A POSSIBILITY.

MAINLY DRY WEATHER IS THEN EXPECTED THROUGH FRIDAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ330-
     335-338-340-345-350-353-355.

&&

SYNOPSIS...PW
NEAR TERM...JMC/PW
SHORT TERM...PW
LONG TERM...
AVIATION...BC
MARINE...JM
HYDROLOGY...PW
Hazardous weather outlook, Jun 24, 11:35 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1235 PM EDT THU JUN 24 2010

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011-
NYZ067>074-078-079-250915-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
1235 PM EDT THU JUN 24 2010

...SEVERE THUNDERSTORM WATCH 406 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075>077-080-081-250915-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1235 PM EDT THU JUN 24 2010

...SEVERE THUNDERSTORM WATCH 406 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL...THERE IS A MODERATE
RISK FOR RIP CURRENTS ALONG OCEAN BEACHES THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

In the hours before

Special weather statement, Jun 24, 11:34 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1234 PM EDT THU JUN 24 2010

NYZ067-068-070-241730-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-
1234 PM EDT THU JUN 24 2010

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WESTCHESTER...ORANGE AND
PUTNAM COUNTIES...

AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILLOWEMOC TO 16
MILES SOUTHWEST OF MILFORD...MOVING EAST AT 70 MPH.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4150 7474 4151 7448 4160 7438 4164 7427
      4160 7421 4159 7414 4162 7410 4159 7405
      4159 7396 4145 7398 4150 7392 4152 7364
      4126 7381 4126 7397 4129 7395 4132 7398
      4126 7407 4126 7451 4134 7469 4143 7476

NV
Special weather statement, Jun 24, 12:04 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
104 PM EDT THU JUN 24 2010

CTZ005-006-NYZ067>070-241745-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN
WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-
104 PM EDT THU JUN 24 2010

...STRONG THUNDERSTORMS WILL IMPACT EASTERN ORANGE...FAIRFIELD...
PUTNAM...ROCKLAND...WESTCHESTER AND WESTERN NEW HAVEN COUNTIES...

AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RHINEBECK TO
HIGHLAND LAKE...OR ALONG A LINE EXTENDING FROM RHINEBECK TO
WARWICK...AND MOVING EAST AT 70 MPH.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4161 7423 4159 7397 4145 7398 4150 7392
      4153 7354 4167 7350 4151 7344 4148 7334
      4151 7333 4152 7317 4164 7302 4164 7293
      4159 7293 4124 7320 4121 7326 4123 7328
      4121 7331 4120 7439 4124 7446

NV
Special weather statement, Jun 24, 12:22 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
122 PM EDT THU JUN 24 2010

CTZ009-NJZ002>004-NYZ067-069>071-241800-
BERGEN-EASTERN PASSAIC-NORTHERN WESTCHESTER-ORANGE-ROCKLAND-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-WESTERN PASSAIC-
122 PM EDT THU JUN 24 2010

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...NORTHERN BERGEN...
PASSAIC...ROCKLAND...SOUTHERN ORANGE AND WESTCHESTER COUNTIES...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
UNIONVILLE TO 5 MILES NORTH OF BUDD LAKE...MOVING EAST AT 70 MPH.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4119 7438 4123 7445 4121 7348 4120 7347
      4094 7369 4094 7370 4092 7371 4092 7429
      4097 7428 4099 7431 4101 7443 4104 7444
      4104 7447 4102 7448 4103 7450 4108 7451

NV
Local storm report, Jun 24, 1:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
210 PM EDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     2 NW PUTNAM LAKE        41.50N 73.57W
06/24/2010                   PUTNAM             NY   PUBLIC

            LARGE TREE DOWN ON ROUTE 22

&&

JMC

The radar

The Brookhaven radar (KOKX), 60 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
June 24, 1:10 PM EST
Where
Fairfield County, 0.52 mi NNW of Monroe
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.337, -73.224

Wires were reported down on a car.

Thunderstorm Wind, Fairfield

When
June 24, 1:14 PM EST
Where
Fairfield County, 1.19 mi NNE of Easton
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
41.267, -73.293

Significant tree damage was reported throughout the Town of Easton, with some falling on houses.

Thunderstorm Wind, Fairfield

When
June 24, 1:14 PM EST
Where
Fairfield County, 0.18 mi SE of Aspetuck
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.218, -73.318

Trees were reported down along Mile Common Road in Aspetuck.

Thunderstorm Wind, Fairfield

When
June 24, 1:14 PM EST
Where
Fairfield County, Westport
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
41.150, -73.370

A few trees were reported down in Westport, including along Sturges Highway and Catamount Road.

Thunderstorm Wind, Fairfield

When
June 24, 1:18 PM EST
Where
Fairfield County, 0.44 mi SSW of Stratford
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
41.195, -73.155

A large tree was uprooted and a large shed picked up by winds and dropped on top of another shed 6 feet away in the Success Hill section of Bridgeport.

Thunderstorm Wind, Fairfield

When
June 24, 1:18 PM EST
Where
Fairfield County, 1.73 mi SW of Plattsville
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.200, -73.290

Extensive tree damage was reported in far eastern portions of the Town of Fairfield, near Burr Street, with tops sheared off some trees.

Thunderstorm Wind, Fairfield

When
June 24, 1:19 PM EST
Where
Fairfield County, Trumbull
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
Newspaper
Coordinates
41.250, -73.220

Several trees and power lines were reported down in Trumball, including a tree falling on a car along Daniels Farm Road, injuring the occupant, and into two houses - one at the corner of Twitchgrass Road and Washington Street and the other on Wildwood Drive, just off Lake Avenue.

Thunderstorm Wind, Fairfield

When
June 24, 1:19 PM EST
Where
Fairfield County, Shelton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.320, -73.100

Numerous trees and power lines were reported down in Shelton, closing several roads, including Dexter Drive and Park Avenue.

Thunderstorm Wind, Fairfield

When
June 24, 1:23 PM EST
Where
Fairfield County, (Bdr)bridgeport Mem
Measured
65 kt (75 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
41.170, -73.130

At the time of the wind gust, a roof was lifted off a hangar at the airport, shattering windows, and cracking its foundation. The winds also detached two corner walls from the top story of the old terminal building at the airport. A couple of airplanes suffered minor damage. Debris from the damaged hangar and terminal building caused minor damage to an adjacent bar.

Tornado, Fairfield

When
June 24, 1:25 PM EST to 1:26 PM EST
Where
Fairfield County, 2 mi E of Bridgeport to 2.08 mi SW of Stratford
Rating
EF1
Path length
0.16 mi
Path width
100 yd
Injuries
3 direct, 0 indirect
Property damage
$3.2 million
Reported by
NWS Storm Survey
Coordinates
41.181, -73.182

An NWS Storm Survey determined that an EF-1 Tornado, with maximum winds of 110 mph, impacted a small portion of Bridgeport. The survey found many signs of wind rotation in a highly localized area just north of Interstate 95. The area was bounded by the Interstate 95 northbound connector on the west and Pembroke Street on the east. The most severe damage was concentrated along East Main Street between Nichols Street on the south and Cedar Street on the North. In this area, windows were blown in, the facade of a building was stripped off, tree tops were sheared off, and large pieces of metal blown off from surrounding structures were wrapped around a fire hydrant. Eyewitness reports described a rain wrapped tornado with visibility near zero in swirling heavy rain and debris. Note the damage estimate is just a portion of the total damage to Bridgeport.

Thunderstorm Wind, Fairfield

When
June 24, 1:25 PM EST
Where
Fairfield County, 0.21 mi W of Bridgeport
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
41.180, -73.224

Numerous trees were reported down on 1st Street in the Town of Fairfield.

Thunderstorm Wind, Fairfield

When
June 24, 1:25 PM EST
Where
Fairfield County, 1.8 mi ENE of Bridgeport
Measured
87 kt (100 mph) estimated gust
Injuries
25 direct, 0 indirect
Property damage
$3.2 million
Reported by
Amateur Radio
Coordinates
41.190, -73.188

Straight line winds in Bridgeport, in addition to the small EF1 Tornado, caused the collapse of 5 complete buildings, including one on Knowlton Street, with damage to 9 other buildings. The winds, estimated at 100 mph also blew a billboard off an apartment building, blew out windows and off bricks from buildings, flipped over a tractor trailer on I-95 between exits 27 and 28, flipped over cars on Route 25 between exits 3 and 4, and tore some siding of off the City Hall Annex. It also tore down radio towers, brought down hundreds of trees, including 2 on a house on Bond Street, and across Route 25 between exits 3 and 4. 57 streets were at least partially closed due to the wind damage. Around two dozen people were displaced by the storm. Note damage estimate includes damage from the tornado, as the total is hard to separate.

Thunderstorm Wind, Fairfield

When
June 24, 1:25 PM EST
Where
Fairfield County, 0.95 mi W of Stratford
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.198, -73.168

Two trees were reported down on a house located on Bond Street in Bridgeport.

Funnel Cloud, Fairfield

When
June 24, 1:25 PM EST
Where
Fairfield County, 0.21 mi WNW of Bridgeport
Reported by
Trained Spotter
Coordinates
41.181, -73.224

A funnel cloud was observed.

Thunderstorm Wind, New Haven

When
June 24, 1:28 PM EST
Where
New Haven County, 0.64 mi WSW of Devon
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.195, -73.110

A large tree was reported down on Housatonic Drive in Devon.

Thunderstorm Wind, Fairfield

When
June 24, 1:28 PM EST
Where
Fairfield County, Stratford
Measured
78 kt (90 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.200, -73.150

Hundreds of trees were reported down in Stratford, with the Lordship section hardest hit, with the Paradise Green section a close second. Several structures as well as a few cars were reported to have trees fall on them. One person was injured when a tree branch fell on the car they were in, and a police car had its windshield blown out by the winds.

Thunderstorm Wind, Fairfield

When
June 24, 1:29 PM EST
Where
Fairfield County, (Bdr)bridgeport Mem
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
41.170, -73.130

Thunderstorm Wind, New Haven

When
June 24, 1:30 PM EST
Where
New Haven County, Milford
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.220, -73.050

Several trees and tree limbs were reported down in Milford, closing sections of roadway, including Ardmore Street and Red Root Lane. A tent was blown off an outdoor furniture sale, with storm destroying several thousand dollars worth of furniture as a result.

Thunderstorm Wind, Fairfield

When
June 24, 2:03 PM EST
Where
Fairfield County, Redding
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.300, -73.380

Numerous trees and power lines were reported down in Redding.

Thunderstorm Wind, New Haven

When
June 24, 5:07 PM EST
Where
New Haven County, Waterbury
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
41.550, -73.030

Numerous trees and wires were reported down throughout Waterbury, damaging at least one car, and several fences. In addition there was some minor roof damage reported in the area around Dallas and Monroe Avenues and Newbury and Gates Streets.

Funnel Cloud, New Haven

When
June 24, 5:07 PM EST
Where
New Haven County, Waterbury
Reported by
Newspaper
Coordinates
41.550, -73.030

A funnel cloud was reported over Waterbury.

Thunderstorm Wind, New Haven

When
June 24, 5:21 PM EST
Where
New Haven County, Cheshire
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.500, -72.900

A tree was reported down across a road in Cheshire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2010Every state in 2010This day in weather historyThe tornado archive for Connecticut, 2010Warnings in Connecticut, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244008, 244009, 244705, 244714, 244012, 244015, 244708, 244713, 244022, 242288, 244016, 244017, 244018, 244091, 244019, 244711, 244023, 244712, 244740, 244020, 244723, 244021.